Alert archive / Wisconsin / Wind Advisories in 2018
Wind Advisory 3, NWS Duluth, MN
NWS Duluth, MN issued this wind advisory at Oct 9, 2018, 3:50 AM CDT for Ashland County, Bayfield County, Douglas County, Wisconsin; Carlton County, Lake County, Saint Louis County, Minnesota. It took effect at Oct 9, 2018, 10:00 PM CDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2018, 3:50 AM CDT (08:50 UTC)
- In effect from
- Oct 9, 2018, 10:00 PM CDT
- Expired
- Oct 10, 2018, 3:23 PM CDT
- In force
- 17 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Lake County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Douglas County, WI
The radar
The Duluth radar (KDLH), 37 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 451 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
927 WWUS73 KDLH 090850 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 350 AM CDT Tue Oct 9 2018 ...STRONG WINDS EXPECTED THIS EVENING THROUGH WEDNESDAY... .Strong northeast winds are expected to develop this evening in response to an approaching low pressure system. These strong winds will continue overnight tonight and into Wednesday before diminishing and turning northwest during the afternoon and evening. MNZ020-037-WIZ001>003-091900- /O.NEW.KDLH.WI.Y.0003.181010T0300Z-181010T2100Z/ Southern Lake/North Shore-Carlton/South St. Louis-Douglas- Bayfield-Ashland- Including the cities of Two Harbors, Silver Bay, Duluth, Superior, Washburn, Bayfield, and Ashland 350 AM CDT Tue Oct 9 2018 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM CDT WEDNESDAY... The National Weather Service in Duluth has issued a Wind Advisory, which is in effect from 10 PM this evening to 4 PM CDT Wednesday. * LOCATION...Areas along the North and South Shores of western Lake Superior, including Two Harbors, the Duluth and Superior areas, and Ashland. * WINDS...Northeast 15 to 30 mph with gusts to 45 mph. The Blatnik and Bong bridges between Duluth and Superior may experience wind gusts approaching 50 mph this evening. * TIMING...This evening through Wednesday afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
4 follow-up statements
251 WWUS73 KDLH 091901 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 201 PM CDT Tue Oct 9 2018 ...STRONG WINDS EXPECTED THIS EVENING THROUGH WEDNESDAY... .Strong northeast winds are expected to develop this evening in response to an approaching low pressure system. These strong winds will continue overnight tonight and into Wednesday before diminishing and turning northwest. MNZ020-037-WIZ001>003-100715- /O.CON.KDLH.WI.Y.0003.181010T0300Z-181010T2100Z/ Southern Lake/North Shore-Carlton/South St. Louis-Douglas- Bayfield-Ashland- Including the cities of Two Harbors, Silver Bay, Duluth, Superior, Washburn, Bayfield, and Ashland 201 PM CDT Tue Oct 9 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM CDT WEDNESDAY... * LOCATION...Areas along the North and South Shores of western Lake Superior, including Two Harbors, the Duluth and Superior areas, and Ashland. * WINDS...Northeast 15 to 25 mph with gusts up to 45 mph. Gusts to 55 mph are possible near Lake Superior. * TIMING...This evening through Wednesday afternoon. * IMPACTS...Saturated soils will lead to uprooted trees and may cause power outages. High profile vehicles on the Blatnik and Bong bridges should use extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
461 WWUS73 KDLH 100404 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 1104 PM CDT Tue Oct 9 2018 MNZ020-037-WIZ001>003-101230- /O.CON.KDLH.WI.Y.0003.000000T0000Z-181010T2100Z/ Southern Lake/North Shore-Carlton/South St. Louis-Douglas- Bayfield-Ashland- Including the cities of Two Harbors, Silver Bay, Duluth, Superior, Washburn, Bayfield, and Ashland 1104 PM CDT Tue Oct 9 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT WEDNESDAY... * LOCATION...Areas along the North and South Shores of western Lake Superior, including Two Harbors, the Duluth and Superior areas, and Ashland. * WINDS...Northeast 15 to 25 mph with gusts up to 45 mph. Gusts to 55 mph are possible near Lake Superior. * TIMING...This evening through Wednesday afternoon. * IMPACTS...Saturated soils will lead to uprooted trees and may cause power outages. High profile vehicles on the Blatnik and Bong bridges should use extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
488 WWUS73 KDLH 100901 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 401 AM CDT Wed Oct 10 2018 MNZ020-037-WIZ001>003-102100- /O.CON.KDLH.WI.Y.0003.000000T0000Z-181010T2100Z/ Southern Lake/North Shore-Carlton/South St. Louis-Douglas- Bayfield-Ashland- Including the cities of Two Harbors, Silver Bay, Duluth, Superior, Washburn, Bayfield, and Ashland 401 AM CDT Wed Oct 10 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * LOCATION...Areas along the North and South Shores of western Lake Superior, including Two Harbors, the Duluth and Superior areas, and Ashland. * WINDS...Northeast 15 to 25 mph with gusts up to 40 mph. Gusts to 50 mph are possible near Lake Superior * TIMING...Through this afternoon. * IMPACTS...Saturated soils will lead to uprooted trees and may cause power outages. High profile vehicles on the Blatnik and Bong bridges should use extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ JTS
407 WWUS73 KDLH 102023 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 323 PM CDT Wed Oct 10 2018 MNZ020-037-WIZ001>003-102130- /O.CAN.KDLH.WI.Y.0003.000000T0000Z-181010T2100Z/ Southern Lake/North Shore-Carlton/South St. Louis-Douglas- Bayfield-Ashland- Including the cities of Two Harbors, Silver Bay, Duluth, Superior, Washburn, Bayfield, and Ashland 323 PM CDT Wed Oct 10 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Duluth has cancelled the Wind Advisory. There will still be gusty winds through this evening, but not quite as strong as earlier today. $$ G2
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Oct 9, 12:19 AM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Oct 9, 12:19 AM CDT, 3 hours 31 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Duluth MN
1219 AM CDT Tue Oct 9 2018
.UPDATE...
Issued at 1214 AM CDT Tue Oct 9 2018
Update for new 06Z Aviation Discussion below.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 247 PM CDT Mon Oct 8 2018
A fairly simple set up with an upper level trough to our west and
high pressure to the east. This will advect plenty of moisture
into the region as the low level flow taps into the Gulf of Mexico
moisture pool. Most of the showers today are a result of large
scale isentropic lift as the rich flow moves northward over a
relatively cool air mass giving light rain showers.
Precipitation efficiency begins to climb Tuesday afternoon as a
low pressure system develops on the lee side of that upper level
trough and begins to deepen as it moves northward. This will bring
even juicier air into the region (PW's near 1.5") in earnest by
Tuesday afternoon. Issued a flood watch highlighting the potential
for a prolonged period of moderate to heavy rainfall with
Wisconsin being in the cross hairs yet again. Given the broad area
of upslope ascent, pinning down the specific areas that will be
most affected by the rainfall is too premature. If the system
drifts more to the northwest, the flood watch may need to be
expanded north and west. Included the north shore of Lake Superior
for a few reasons: 1) the granite is not very conducive to
absorbing heavy rainfall 2) the terrain is much steeper leading to
rapid runoff and 3) with leaf peeping in full swing a lot more
people will be vulnerable to flooding conditions. One good thing
is that most instability remains far to our south, so convective
enhancement may be limited to just WI and weak at best.
As the low approaches, northeast winds begin to pick up along
Lake Superior and should approach gales by Tuesday evening.
Lakeshore flooding is also a possibility as the winds begin to
increase with high lake levels (see the long term discussion for
more on this).
.LONG TERM...(Tuesday night through Monday)
Issued at 247 PM CDT Mon Oct 8 2018
There are rain and lakeshore flooding concerns early in the
period. Please read on for details.
Moderate to heavy rain will continue lifting through the
Northland from Tuesday through Tuesday night and Wednesday when a
strong area of low pressure lifts through the Upper Midwest into
the Lake Superior region. The rain will mostly be stratiform, with
only a low chance of thunder in the far southeast forecast area.
Nonetheless, widespread total rainfall of 2 to 3.5 inches, with
the heaviest amounts in northwest Wisconsin, could lead to
flooding. Areas of concern for flooding will be low-lying roads,
streams and rivers, and culverts that could get plugged up by
leaves and tree debris.
The other concern for Tuesday night and Wednesday is the threat
of big waves that could damage the western Lake Superior
shoreline, especially near the Twin Ports, Ashland, and Two
Harbors. We were already expecting strong northeast winds over the
Lake during this time, with likely gale-force wind gusts, but the
latest models are suggesting much stronger winds. The regional
Canadian and NAM12 are indicating strong mixing with the potential
of easily tapping into 40 to 50 knots wind flow aloft. The GFS is
not too far behind. If these scenarios were to pan out, then
there is the potential for storm-force wind gusts of 50 knots and
the potential for damage along the Lake Superior shoreline.
Increased the winds and gusts, but may need to do so more if the
models continue to indicate the potential for 50 knots. It is
worth putting the most recent storms that caused damage to the
shoreline into comparison. There was the storm before Halloween
2017, and in another in April 2017. Both storms had very strong
northeast winds over 50 knots with near- record water levels on
Lake Superior. If you do not recall, waves hit the bottom of the
Duluth Lift Bridge during those storms and did major damage to the
Duluth Lakewalk. Highway 2 was flooded with debris in Ashland.
Not yet confident this storm will be as strong as those storms,
but it might be. The lake water level is only a little less than
it was last fall and winter. A Lakeshore Flood Watch has been
issued for much of western Lake Superior for potentially damaging
waves.
There will be lingering rain, as well as snow, Wednesday night
and early Thursday in the wake of the passing low pressure when
cooler air moves into the Northland. Expect cold and breezy to
gusty northwest winds during this time. Areas of north-central MN
could see up to a few inches of snow Wednesday night
Friday might be a dry and somewhat sunny day when high pressure
moves through the region. A passing Canadian Clipper could bring
showers and snow showers early in the weekend. Early next week
looks cool and dry with breezy north winds.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1214 AM CDT Tue Oct 9 2018
Widespread IFR CIGS with MVFR VSBYS are expected through the
forecast. CIGS may briefly improve to low end MVFR. Areas of light
rain and BR are also anticipated through the forecast. Look for
gusty surface winds to affect the terminals late in the afternoon
through the evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 41 43 39 43 / 90 90 100 90
INL 38 43 34 37 / 90 80 90 90
BRD 41 44 38 42 / 90 90 100 80
HYR 45 48 43 50 / 90 90 100 80
ASX 44 46 43 48 / 90 90 100 90
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through late Wednesday night for WIZ001>004-006>009.
Lakeshore Flood Watch from this evening through Wednesday
afternoon for WIZ001>003.
MN...Flood Watch through late Wednesday night for MNZ020-021-037-038.
Lakeshore Flood Watch from this evening through Wednesday
afternoon for MNZ020-037.
LS...Gale Watch from this evening through Wednesday evening for
LSZ121-140>148.
Small Craft Advisory until 7 PM CDT this evening for LSZ121-
140>148.
&&
UPDATE...Huyck
SHORT TERM...Wolfe
LONG TERM...Grochocinski
AVIATION...GSFHazardous weather outlook, Oct 8, 3:30 PM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 330 PM CDT Mon Oct 8 2018 MNZ010>012-018-019-025-026-033>036-092030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin- 330 PM CDT Mon Oct 8 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Up to a few inches of wet snow is possible across north-central Minnesota Wednesday night. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation is not anticipated tonight or Tuesday. LSZ121-140>148-092030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 330 PM CDT Mon Oct 8 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Strong northeast winds over western Lake Superior and resulting waves will continue to cause hazardous conditions for small craft near the shores of western Lake Superior through tonight. A Small Craft Advisory is in effect through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong northeast winds over western Lake Superior and resulting waves should continue to cause hazardous conditions for small craft through Tuesday. The winds will become even stronger Tuesday night into Wednesday morning with at least gale force winds, but potentially storm-force wind gusts to 50 knots or higher. A Gale Watch is in effect. Hazardous conditions for small craft could linger into Thursday. MNZ020-021-037-038-WIZ001>004-006>009-092030- Southern Lake/North Shore-Southern Cook/North Shore- Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron- Burnett-Washburn-Sawyer-Price- 330 PM CDT Mon Oct 8 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong northeast winds, potentially gusting to storm-force around 50 knots, will develop over western Lake Superior Tuesday night and Wednesday morning. Lakeshore flooding is possible along the shores of western Lake Superior because of the winds and large waves in combination with an already high lake water level. Areas at risk include the shores of Duluth and Superior, the harbor in Two Harbors, and areas of Ashland near the shore. This wind storm could do significant damage to the shoreline. A Lakeshore Flood Watch has been issued for Tuesday night through Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed Tuesday and Wednesday. Reports of rainfall and flooding from spotters and the public are requested. Wolfe/Grochocinski More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:16 PM CDT | Lakeshore Flood Warning | DLH | Ashland, Bayfield, Douglas | 30 hr |
| Oct 9, 4:05 AM CDT | Gale Warning | DLH | 42 hr | |
| Oct 9, 3:36 PM CDT | Winter Weather Advisory | DLH | Itasca, Koochiching, Saint Louis | 39 hr |
Nearby
Wind Advisories in Wisconsin, 2018Wind Advisories in Minnesota, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.